Jump to content
ClusterBusters
Sign in to follow this  
Mjedwards409

Verapamil helping, hurting, or doing nothing?

Recommended Posts

As posted in another thread, my wife started the 3rd cluster of her lifetime the first week of May.  In 2014 her cluster lasted 5-6 weeks, in 2015 2 weeks, and she's currently in the 5th week since this one started.  (The other two were in late June/early July, so the May cycle is a first). For the first weeks of this cycle it was consistently a single Kip 6-8 once per night, each night between 2AM and 4AM.  She went on a prednisone taper the 3rd week of 30mg for 5 days, 20mg for 4 days, and 10mg for 4 days.  She was CH free the first day of the prednisone, and currently she's 5 days past her last pred dose with no CH at all since she stopped.  (Good sign). She started taking Verapamil ER (I know, not the preferred formula) at 120mg for the first few days of the pred taper and increased to 240mg which she's been on since.  She's also been on the D3 regimen since day 2 of the entire cycle and hasn't missed a day.  Did the 12 day accelerated loading and is still taking 20K IUs per day.  

The fact that she still hasn't had the CH come back 5 days after the low dose pred taper ended seems like great news.  That said, she been having what may be shadows, or just bad tension headaches every morning upon waking, which go away with coffee, water and advil each morning.  Then she usually gets another one of these same headaches early afternoon, which also go away with the same treatment.  These definitely aren't severe compared to the CH, but are still very much bothering her.  She describes the pain as either whole head, or one sided, interestingly enough on the opposite side of where her CH were this cycle.  

We're kind of in a holding pattern, as it seems like 1 of 3 things is happening:

1) The cycle is ending naturally, and the verapamil is causing these tension headaches as a side effect.

2) The cycle is ending naturally with shadows marking the end of her cycle, and the verapamil/D3 aren't changing anything at all.

3) The Verapamil and D3 are helping by slowing down her daily CH to only a few manageable shadows per day.

We are about to go out of town for a week, and she has an appointment with her neurologist when we get back.  Our plan now is to not change anything, as the current situation is absolutely manageable and we don't want to risk changing something and revamping the cluster.  Is that also what you all would recommend?  She's still too new to this disease to know exactly what her patterns are.  She hasn't been brave enough to try the beer test, but we did try one other test involving an activity that's normally a trigger for her, and she passed that.  :-)  Any feedback is appreciated!

Share this post


Link to post
Share on other sites

I sometimes think the same things. I take verapamil, bust, do the D3 on a regular basis. I sometimes think maybe one of them is not working or helping make things any better. I have cut them out of my routine and things wend down hill in about a week, then it takes a few days to get it back into your system so for about 2 weeks I was getting hit harder then I should of been had I stayed the course. I know I will try to cut something out again or change things up again and see what it does and get my ass kicked again but that is what makes clusters so much fun.

If things are manageable for now I would hold off until after you get back from your trip. Everyone is different so nobody can really tell you what the correct thing to do is but if you and your wife are thinking maybe the D3 and or Verallamil are not working then the only way to find out is to cut that out of your routine. But be ready to jump back on it. Verapamil will need to be weened off of, you do not want to mess with your dose on that to much without talking to your doctor first. 

Good luck and let us know how it turns out. I hope it is all for the better. 

Share this post


Link to post
Share on other sites

I was told by one of my neuros that you can have withdrawl from acetaminophen, and also ibuprofen.  From taking it daily it can make the headaches worse or trigger one. Personally if its working i wouldn't change anything. The d3 regimen and o2 work fine for me though i refused the verapamil( I'm only 29) it could be the caffiene or the advils. Im thinking advils. Everyone is different though, just because it works for one of us might not work for your wife. At least its managable because thats the best we can do is manage it.  Ill take the shadows anyday compared to the attacks, i think the worst thing about shadows is it scares you into thinking one is imminent. When i get the shadows i just drink high pH water or coconut water and they usually go away with hydration. Best of luck with your neuro!

Share this post


Link to post
Share on other sites

Thanks guys!!  She's now hit a week after prednisone with no CH.  She flew yesterday to Denver (high altitude) with no headaches on the plane, and no headaches overnight.  I know you can never say never with these but really hoping the cycle is done.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×